Does birth control medication affect my skin?
Birth control can have a number of side effects, both good and bad. For example, it could make your breasts larger or cause some minor weight gain [source: Mayo Clinic]. It also seems to have an effect on your skin.
Have you ever noticed that you tend to break out with acne right around the same time you begin to menstruate? You're not alone. It's actually incredibly common, and there's a biological reason for it. The good news is that birth control might help.
Women have a hormone in their bodies called androgen. Just before menstruation, this hormone triggers the body to produce excess oil. Normally, oil is good for your skin. In fact, your face constantly produces oil to keep your skin healthy, but if it starts producing too much, the oil can clog your pores and cause pimples. Sometimes birth control can stop androgen from making excess oil, which means fewer breakouts [source: American Academy of Dermatology]. It's been so successful in doing so that the FDA has approved certain brands of birth control to treat acne [source: Mayo Clinic].
For some women, however, there's a chance their skin will be adversely affected by oral contraceptives. While birth control may help you clear up your acne, it could also make your skin much more sensitive to the sun, and in some cases, it may even cause you to develop dark patches on your face, a condition known as melasma [source: American Academy of Dermatology: Melasma].
Ultimately, it may not be worth your while to take birth control just to clear up your acne, but if you're going to take it anyway, that could be a bonus. Truthfully, you'll never know how your body is going to react to birth control until you take it.
Keep reading to learn more about taking care of your skin.
Learn more about what ails you. Here are some common symptoms.See all »